Alert archive / Arkansas / Flash Flood Warnings in 2009

Flash Flood Warning 69, NWS Shreveport, LA

September 15, 2009Miller County, Arkansas; Bowie County, Texas

NWS Shreveport, LA issued this flash flood warning at Sep 15, 2009, 8:25 AM CDT for Miller County, Arkansas; Bowie County, Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2009, 8:25 AM CDT (13:25 UTC)
Expired
Sep 15, 2009, 11:15 AM CDT
In force
3 hr
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Flood severity
None

Counties Miller County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 114 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 9:28 AM CDTFLASH FLOODTexarkana, TXRAILROAD OVERPASS CLOSED AT HWY 67 AND OVERPASS AT HWY 82 EAST AND BROAD STREET. NUMEROUS SECONDARY STREETS CLOSED ACROSS THE CITY. STREAMS AND DITCHES OVERFLOWING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 63 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 1.4 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
463 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KSHV 151325
FFWSHV
ARC091-TXC037-151615-
/O.NEW.KSHV.FF.W.0069.090915T1325Z-090915T1615Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
825 AM CDT TUE SEP 15 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BOWIE COUNTY IN NORTHEAST TEXAS...
  THIS INCLUDES THE CITIES OF...WAKE VILLAGE...TEXARKANA...
  NORTHWESTERN MILLER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF TEXARKANA...

* UNTIL 1115 AM CDT

* AT 822 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE CITY OF TEXARKANA.    
  THE TEXARKANA REGIONAL AIRPORT HAS RECORDED THREE INCHES OF RAIN   
  SINCE 1 AM THIS MORNING...WITH HOURLY RAIN RATES BETWEEN TWO AND   
  THREE INCHES PER HOUR FALLING ACROSS THE ARKANSAS SIDE OF          
  TEXARKANA. THIS HEAVY RAIN WILL SPREAD SOUTHWEST ACROSS THE TEXAS  
  SIDE OF TEXARKANA DURING THE NEXT COUPLE OF HOURS.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MANDEVILLE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF TWO TO THREE INCHES ARE POSSIBLE IN 
THE WARNED AREA DURING THE NEXT FEW HOURS.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SHREVEPORT.

&&

LAT...LON 3332 9388 3332 9415 3356 9415 3356 9400
      3354 9398 3356 9396 3356 9388

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 5:38 AM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Sep 15, 5:38 AM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
538 AM CDT TUE SEP 15 2009

.DISCUSSION...

FOR THE FOUR STATE REGION THE NEXT COUPLE OF DAYS WILL BE WET FOR
MUCH OF THE AREA ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR AND ALONG AND NEAR THE INTERSTATE 30 CORRIDOR ACROSS
NORTHEAST TEXAS AND SOUTHWEST ARKANSAS. THE UPPER LOW AND
ATTENDANT SURFACE LOW WILL REMAIN NEARLY STATIONARY ACROSS THE
REGION WITH A WOBBLE HERE AND THERE. THE UPPER SYSTEM WILL REMAIN
ACROSS THE LOWER MISSISSIPPI VALLEY THROUGH THE REST OF THIS WEEK
AS PER MODELS WITH THE LOW TRENDING TO AN OPEN WAVE BY THE WEEKEND.
HOWEVER ANOTHER CLOSED LOW RE/DEVELOPS OUT TO THE WEST WHICH KEEPS
RAIN CHANCES FOR THE AREA BUT MUCH LOWER. FOR THE SHORT TERM HAVE
EXPANDED THE FLASH FLOOD WATCH IN TIME AND AREAL COVERAGE THROUGH
EARLY WEDNESDAY MORNING. THIS WATCH MAY HAVE TO BE ADJUSTED BY
THEN DEPENDING ON THE ACTUAL MOVEMENT AND PLACEMENT OF THE UPPER AND
SURFACE LOW. ONE THING IS FOR SURE AND THAT WILL BE LOCALLY HEAVY RAIN
IN SLOW MOVING SHOWERS AND THUNDERSTORMS. WITH PRECIPITABLE WATER VALUES
NEAR AND ABOVE 2 INCHES TROPICAL RAINFALL WILL BE POSSIBLE. SOME
LOCATIONS WILL RECEIVE TWO TO FOUR INCHES WITH ISOLATED HIGHER AMOUNTS
OF 5 OR 6 INCHES. TEMPERATURES WILL BE COOLER IN THE RAIN AND
CLOUD COVERED AREAS AND WHERE THE SUN PEAKS THROUGH A 5 TO 8
DEGREE WARM UPS CAN OCCUR.

&&

.AVIATION...

STACKED SFC/UPPER LEVEL LOW NOW CENTERED OVER NW LA JUST S OF
SHV...WITH A LARGE AREA OF SHRA AND EMBEDDED TSRA ALONG THE NRN
FRINGES OF THIS SYSTEM MAINLY ALONG/N OF I-20 ACROSS NE TX/N LA/SW
AR/SE OK. THIS SYSTEM IS EXPECTED TO REMAIN NEARLY STATIONARY FOR
THE NEXT 48+ HRS...WITH A WOBBLE HERE AND THERE. THUS...POOR FLIGHT
CONDITIONS WILL PERSIST ACROSS MUCH OF THE AREA DURING THIS
TIME...AS A MIX OF LIFR/IFR/LOW MVFR CIGS THIS MORNING WILL BE SLOW
TO LIFT...IF AT ALL...THROUGH THE TAF PERIOD. THE EXCEPTION MAY BE
ACROSS THE SRN SECTIONS OF DEEP E TX/NCNTRL LA BY LATE
MORNING...BEFORE CIGS IMPROVE TO HIGH MVFR/LOW VFR. HOWEVER...ANY
VFR CIGS THAT DEVELOP WILL BE BRIEF...AS ADDITIONAL SCT CONVECTION
WILL DEVELOP WITH ADDED HEATING AROUND THE PERIPHERY OF THIS SYSTEM.
WILL AWAIT LATEST RADAR TRENDS BEFORE PREVAILING SHRA FOR THE
AFFECTED TERMINALS...WITH TEMPO THUNDER POSSIBLE ESPECIALLY TO THE S
AND E OF THE SFC/UPPER LOW CENTER. SHRA WILL LIKELY PERSIST NEAR/N
OF I-20 AND THE STACKED LOW OVERNIGHT...WITH A COMBO OF LIFR/IFR/LOW
MVFR CIGS EXPECTED. VSBY REDUCTIONS OF 1SM OR LESS IS POSSIBLE IN THE
STRONGER CONVECTION...WITH FLUCTUATIONS LIKELY THROUGH THE TAF
PERIOD. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  70  83  69  83 / 100 100  70  50  70
MLU  84  71  84  69  82 / 100 100  70  50  70
DEQ  78  68  78  66  80 / 100  90  70  70  50
TXK  79  68  79  66  81 / 100 100  70  70  50
ELD  81  70  81  68  80 / 100 100  70  70  70
TYR  82  68  83  67  83 / 100  40  50  50  30
GGG  83  69  83  68  83 / 100  70  50  50  30
LFK  85  70  85  68  85 /  40  30  30  30  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: ARZ059>061-070>073.

LA...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: LAZ001>006-012>014.

OK...NONE.
TX...FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138.

&&

06/15
Hazardous weather outlook, Sep 15, 6:30 AM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
630 AM CDT TUE SEP 15 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151700-
ANGELINA-BIENVILLE-BOSSIER-BOWIE-CADDO-CALDWELL-CAMP-CASS-CHEROKEE-
CLAIBORNE-COLUMBIA-DE SOTO-FRANKLIN-GRANT-GREGG-HARRISON-HEMPSTEAD-
HOWARD-JACKSON-LA SALLE-LAFAYETTE-LINCOLN-LITTLE RIVER-MARION-
MCCURTAIN-MILLER-MORRIS-NACOGDOCHES-NATCHITOCHES-NEVADA-OUACHITA-
PANOLA-RED RIVER LA-RED RIVER TX-RUSK-SABINE LA-SABINE TX-
SAN AUGUSTINE-SEVIER-SHELBY-SMITH-TITUS-UNION AR-UNION LA-UPSHUR-
WEBSTER-WINN-WOOD-
630 AM CDT TUE SEP 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND
SOUTH CENTRAL ARKANSAS...NORTHWEST AND NORTH CENTRAL LOUISIANA...
NORTHEAST TEXAS...AND SOUTHEAST OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT...

RAINFALL WILL BE LOCALLY HEAVY AT TIMES ACROSS THE FOUR
STATE REGION...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 20
CORRIDOR...WITH SLOW MOVING SHOWERS AND THUNDERSTORMS PRODUCING
RAINFALL AMOUNTS OF ONE TO POSSIBLY TWO INCHES PER HOUR. THESE
HEAVY DOWNPOURS WILL BE RESULTING IN MORE RAPID WATER RUNOFF DUE
TO SATURATED SOILS...RESULTING IN FLOODING AND FLASH FLOODING. SOME
LOCATIONS WILL HAVE THE POTENTIAL TO RECEIVE AMOUNTS OF TWO TO FOUR
INCHES BEFORE DAYBREAK WEDNESDAY MORNING.

THUNDERSTORMS WILL ALSO PRODUCE DEADLY LIGHTNING STRIKES AND
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH THE LAST HALF OF THE WORK WEEK WITH
LOCALLY HEAVY RAINFALL POSSIBLY PRODUCING ADDITIONAL
FLOODING AND FLASH FLOODING. PARTS OF THE FOUR STATE
REGION ALONG AND NEAR...AND NORTH OF THE INTERSTATE 20
CORRIDOR WILL BE HAVING THE GREATEST CONCERNS.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY
MANAGEMENT PERSONNEL MAY BE NEEDED TODAY AND TONIGHT DUE TO FLOODING
AND FLASH FLOODING.

06

In the hours before

Local storm report, Sep 15, 3:22 AM CDT, 5 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
322 AM CDT TUE SEP 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     FLASH FLOOD      SWARTZ                  32.57N 91.99W
09/14/2009                   OUACHITA           LA   TRAINED SPOTTER

            HIGH WATER OVER SEVERAL ROADS NEAR SWARTZ.

0645 PM     FLASH FLOOD      MONROE                  32.51N 92.08W
09/14/2009                   OUACHITA           LA   PUBLIC

            HIGH WATER ON DESIARD AVE.

0720 PM     FLASH FLOOD      N MONROE                32.51N 92.08W
09/14/2009                   OUACHITA           LA   LAW ENFORCEMENT

            HIGH WATER OVER PORTIONS OF HIGHWAY 165 IN NORTH MONROE.

0720 PM     FLASH FLOOD      2 NE MONROE             32.53N 92.06W
09/14/2009                   OUACHITA           LA   LAW ENFORCEMENT

            HIGH WATER OVER FINKS HIDEAWAY ROAD NORTHEAST OF MONROE.

&&

15
Local storm report, Sep 15, 4:02 AM CDT, 4 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
402 AM CDT TUE SEP 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     FLASH FLOOD      SWARTZ                  32.57N 91.99W
09/15/2009                   OUACHITA           LA   TRAINED SPOTTER

            HIGH WATER OVER SEVERAL RESIDENTIAL ROADS NEAR SWARTZ.

&&

15
Local storm report, Sep 15, 4:54 AM CDT, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
454 AM CDT TUE SEP 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 AM     FLASH FLOOD      STERLINGTON             32.69N 92.06W
09/15/2009                   OUACHITA           LA   TRAINED SPOTTER

            HIGH WATER ACROSS HIGHWAY 165 BETWEEN STERLINGTON HIGH
            SCHOOL AND OLD STERLINGTON. HIGH WATER ON KEYSTONE ROAD.
            HIGH WATER APPROACHING SEVERAL HOMES IN STERLINGTON...BUT
            NONE APPEAR TO BE ENTERING THE HOMES AT THIS TIME.

&&

15

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 15, 10:01 AM CDTRiver Flood WarningSHVColumbia14 days
Sep 14, 9:23 PM CDTAreal Flood AdvisorySHVCamp, Gregg, Morris, Titus, Upshur52 min
Sep 14, 10:23 PM CDTAreal Flood AdvisorySHVCamp, Franklin, Gregg, Morris, Smith, Titus and 2 more52 min
Sep 15, 9:59 AM CDTRiver Flood WarningSHVCass, Marion8 days
Sep 15, 10:00 AM CDTRiver Flood WarningSHVGregg, Harrison, Marion, Upshur7 days
Sep 15, 10:02 AM CDTRiver Flood WarningSHVFranklin, Morris, Red River, Titus5 days
Sep 15, 1:47 PM CDTRiver Flood WarningSHVSmith, Wood5 days

Nearby

Flash Flood Warnings in Arkansas, 2009Flash Flood Warnings in Texas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.